Winter Storm, Lake
- When
- December 8, 6:00 PM CST to December 9, 3:00 AM CST
- Where
- Lake forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northwest Indiana during the evening causing significant travel delays on area roads and at local airports.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northwest Indiana during the evening causing significant travel delays on area roads and at local airports. Snowfall amounts ranged between 5 and 8 inches, including 8.0 inches at Crown Point, 6.8 inches in Lake Village, 6.7 inches in Schererville, 6.5 inches in Chesterton, 6.2 inches in Valparaiso, 6.0 inches in Rensselaer and 6.0 inches in Lowell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 8, 6:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 600 PM CST THU DEC 8 2005 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... 100 PM CST THE MAIN CONCERN FOR THE SHORT TERM REMAINS THE SYSTEM WHICH WILL BRING THE FIRST SIGNIFICANT SNOW TO THE REGION. THE UPPER LOW IS STILL HANGING BACK OVER NWRN MISSOURI/SWRN IOWA WHILE AN ASSOCIATED SFC CIRCULATION CENTER IS DEVELOPING OVER THE MISSISSIPPI RIVER BETWEEN MOLINE AND QUINCY. THE SFC DEVELOPMENT IS A TAD SLOWER THAN PREVIOUSLY EXPECTED...SO IT IS JUST GIVING THE SNOW PRODUCTION POTENTIAL A LITTLE MORE TIME TO GATHER STRENGTH...AND CONSIDERING HOW COLD AND DRY CONDITIONS HAVE BEEN RECENTLY...NORTHERN ILLINOIS NEEDS A ANOTHER COUPLE HOURS FOR THE LOW LEVELS TO SATURATE. THE MOST RECENT MODEL GUIDANCE HAS BEEN IN VERY GOOD AGREEMENT AND THE 12Z MODEL RUNS HAVE GOOD CONTINUITY ON HANDLING THE TRACK OF THE SYSTEM. WHILE THE SFC LOW IS STILL EXPECTED TO TRACK ACROSS CENTRAL ILLINOIS AND INTO INDIANA...THE 700MB UVV MAX WILL TRACK JUST SOUTH OF INTERSTATE 80 AND THE SWATH OF THE HEAVIEST SNOW WILL BE IN THIS VICINITY. WILL MAKE LITTLE CHANGE TO THE PREVIOUS FORECAST AS FAR AS SNOWFALL AMOUNTS ARE CONCERNED. SINCE THE TRACK OF THE SYSTEM IS A LITTLE FURTHER NORTH THAN YESTERDAY...THE SWATH OF HEAVIER SNOW IS EXPECTED TO REACH THE ERN SECTION OF THE ILLINOIS/WISCONSIN BORDER WHILE THE NORTHWEST CORNER OF THE STATE WILL REMAIN ON THE FRINGE OF THE SNOW. GOING WITH A 15 TO 1 SNOW/LIQUID RATIO...3 TO 5 INCHES OVER MUCH OF THE CWA...WHICH IS UNDER THE SNOW ADVISORY...IS STILL EXPECTED AND 1 TO 3 INCHES REMAINS LIKELY OVER THE NWRN PORTIONS OF THE CWA. BASED ON TIMING THE TRACK OF THE UVV MAX...THE HEAVIEST SNOW SHOULD FALL DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...JUST IN TIME FOR THE EVENING RUSH HOUR. BY AROUND 9PM...THE SNOW SHOULD TAPER OFF TO FLURRIES AND THE LAST OF THE SNOW SHOULD MOVE OUT OF THE ERN PORTIONS OF THE CWA BY MIDNIGHT. THE NEXT CONCERN WILL BE TEMPERATURES OVERNIGHT. WHILE THERE SHOULD STILL BE CONSIDERABLE CLOUDINESS REMAINING OVER THE ERN SECTION BY SUNRISE...TRACKING THE ETA12 RH FIELDS...LOCATIONS WEST OF I-39 SHOULD CLEAR OUT BEFORE SUNRISE. SO...WITH ADEQUATE SNOW COVER AND CLEARING SKIES...HAVE DROPPED THE MIN TEMPS TOMORROW MORNING OVER THE WESTERN SECTIONS TO NEAR OR JUST BELOW ZERO. LOOKING OUT IN THE LONGER TERM...NOT REALLY EXPECTING A WHOLE LOT OF CHANGE. DO NOT SEE ANOTHER SGFNT SNOW ON THE HORIZON...JUST OCCASIONAL IMPULSES RIPPLING THROUGH THE LARGE SCALE UPPER TROUGH THAT DEVELOPS OVER THE ERN CONUS. THESE QUICK IMPULSES ARE ONLY EXPECTED TO BRING PERIODIC CHANCES OF SNOW SHOWERS TO CWA. ON THE OTHER HAND...GIVEN THE BROAD SCALE TROUGH PERSISTING OVER THE ERN CONUS...THERE IS LITTLE LIKELIHOOD OF ANY SIGNIFICANT WARMING TREND THROUGH THE FORECAST PERIOD. KREIN && .AVIATION DISCUSSION REGARDING 00Z TAF... ONGOING SNOW EVENT WILL BE THE MAIN ISSUE FOR THE 00Z TAFS. VSBYS AND CIGS HAVE BEEN TRANSITIONING BETWEEN LIFR AND IFR IN THE MODERATE SNOW ACROSS NORTHEAST ILLINOIS. STRONGLY FORCED IN EVENT IN TERMS OF MID/UPPER LEVLE FORCING WITH DRY SLOT TRACKING THROUGH NORTHERN INDIANA AT THIS TIME. CONCERN WHICH WILL NEED TO WATCH OVER NEXT FEW HOURS IS DEFORMATION SNOW BAND SETTING UP AND FAVORED LOCATION OF THIS BAND. THINK THIS SHOULD EXTEND -SN TO AT LEAST 06Z ALTHOUGH PROBABLY TAPERING TO MVFR CONDITIONS BY 05Z. UPPER LOW WILL BE FAIRLY PROGRESSIVE TO EXIT THE AREA SO DEFORMATION BAND SHOULD ALSO EXIT EAST OF THE AREA BY AROUND 08Z SO WILL DRY OUT TAFS AT THIS TIME AND BRING CIGS BACK TO VFR BY 08Z. WINDS WILL CONTINUE TO BACK TO THE NORTHEAST THIS EVENING...AND THEN TO NORTHWEST. SFC RIDGE AXIS WILL BUILD IN ACROSS THE LOWER MS RVR VALLEY TOMORROW KEEP NRN ILLINOIS/NWRN INDIANA IN A DECENT WESTERLY SFC GRADIENT THROUGH THE DAY TOMORROW. WEST WINDS WILL SHIFT TO SOUTHWEST TOMORROW MORNING WITH WIND SPEEDS BACK UP INTO THE 10 TO 15 KNOT RANGE TOMORROW. SKIES SHOULD BECOME MOSTLY SUNNY BY FRIDAY MORNING ALSO WITH DECENT SUBSIDENCE IN WAKE OF DEPARTING WAVE. && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...SNOW ADVISORY THIS AFTERNOON AND THIS EVENING S OF UGN TO SQI LINE....THROUGH THE ILLINOIS/KANKAKEE RIVER VALLEY. .IN...SNOW ADVISORY THIS AFTERNOON AND TONIGHT. .LM...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST THU DEC 8 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-091200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST THU DEC 8 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING...WITH STORM TOTALS RANGING FROM 2 TO 3 INCHES IN FAR NORTH CENTRAL ILLINOIS...TO 5 TO 6 INCHES ALONG AND SOUTH OF I-80. HEAVIEST SNOWFALL WILL OCCUR DURING THE EARLY PART OF THE EVENING. TRAVEL CONDITIONS WILL BE CHALLENGING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-091200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST THU DEC 8 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FOR THE NEARSHORE WATERS FROM FRIDAY NIGHT INTO SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482677, 5482678, 5482679.